Indiana, 2014Flood and Damaging Wind in Indiana, July 29, 2014
July 29, 2014 · NWS IND · 2 events in 2 counties and zones
A strong upper level low pushed a few showers and thunderstorms south-southeast into central Indiana during the early evening of the 29th of July. The brief heavy rainfall did cause some minor flooding in northern portions of the Indianapolis metropolitan area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low pushed a few showers and thunderstorms south-southeast into central Indiana during the early evening of the 29th of July. The brief heavy rainfall did cause some minor flooding in northern portions of the Indianapolis metropolitan area. Damaging winds also downed some trees on the west side of the city.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 29, 3:37 PM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 29, 3:37 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
437 PM EDT TUE JUL 29 2014
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
ISSUED AT 158 PM EDT TUE JUL 29 2014
INDIANA WEATHER WILL REMAIN IN ALMOST THE SAME PATTERN THROUGH EARLY
NEXT WEEK. LOW PRESSURE IS EXPECTED TO REMAIN TO OUR NORTH AND EAST.
HIGH PRESSURE IS FORECAST TO STAY TO THE SOUTH AND WEST. THIS
COMBINATION WILL KEEP AIR FROM CANADA FLOWING INTO STATE...WHICH IN
TURN WILL KEEP TEMPERATURES BELOW NORMAL.
BESIDE KEEPING US COOL...THE WEATHER PATTERNS IN THE FORECAST
SHOULD GIVE US A CHANCE OF SHOWERS OR THUNDERSTORMS ALMOST EVERY
DAY.
&&
.NEAR TERM /TONIGHT/...
ISSUED AT 158 PM EDT TUE JUL 29 2014
THE MAJOR QUESTION IS THE CHANCE OF RAIN.
THE LATEST SATELLITE WATER VAPOR IMAGES SHOW A SHORT WAVE
APPROACHING FROM MICHIGAN. THIS WAVE IS DECEPTIVE IN THE SENSE IT
LAGS THE CLOUD BAND OVER INDIANA IN THE VISIBLE PICTURES.
WITH THE SHORT WAVE INBOUND AND THE ENTIRE AREA IN A COOL CYCLONIC
FLOW...THERE IS A CHANCE OF SHOWERS TONIGHT EXCEPT IN THE SOUTH
WHERE THE EFFECTS OF THE WAVE WILL BE WEAKEST. THE QPF FIELDS FROM
THE LATEST RUC ALSO SUPPORT THE IDEA OF SOME RAIN IN THE NORTHERN
CWA.
THE NAM POPS SEEM CORRUPTED UNLESS ONE IS WILLING TO BELIEVE 66
PERCENT AT MUNCIE WITH 30 PERCENT AT FORT WAYNE MAKES SENSE IN THIS
PATTERN. THE MAV POPS SEEM TOO LOW BASED ON THE ABOVE REASONING
ABOUT THE SHORT WAVE AND RUC QPF.
ADDING 10 PERCENT TO THE MAV POPS DOES PRODUCE A SOLUTION THAT FITS
WELL WITH HOW THE SITUATION IS EVOLVING. THAT IS...A SLIGHT CHANCE
OR A CHANCE IN THE NORTH...WITH THE SOUTH REMAINING DRY.
SKIES SHOULD BE PARTLY CLOUDY OVERNIGHT AS CLOUD PATCHES CONTINUE TO
MOVE BY IN THE CYCLONIC FLOW.
GUIDANCE TEMPERATES ARE CLOSE. THEY LOOK REASONABLE CONSIDERING
WHAT HAS OCCURRED RECENTLY AND THAT THE SITUATION IS NOT CHANGING
MUCH. WHERE THEY DIFFER A CONSENSUS WILL BE USED.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
ISSUED AT 158 PM EDT TUE JUL 29 2014
THE CHANCE OF PRECIPITATION IS THE MAIN ISSUE.
THE DETERMINISTIC FIELDS OF THE MODELS ARE CLOSE THROUGH THE PERIOD.
THERE WONT BE MUCH CHANGE IN THE COOL CYCLONIC FLOW OVER THE AREA.
THE ISSUE COMES DOWN TO WHICH STATISTICAL GUIDANCE IS HANDLING THE
SITUATION BEST...IF ANY IS.
THE MET POPS SEEM TOO WET...SOMETIMES MUCH TOO WET...IN THE ABSENCE
OF ANY SYSTEM THAT WILL PRODUCE A LOT OF FORCING.
MEANWHILE...THE MAV POPS LOOK TOO LOW. THE GFS AND NAM BOTH HAVE
MODERATELY UNSTABLE AFTERNOON LIFTED INDICES. GIVEN SMALL TROUGHS
ARE GOING TO CONTINUE PASSING IN THE CYCLONIC FLOW...THIS
FORECAST PACKAGE WILL HAVE A CHANCE OF DAYTIME CONVECTION IN THE
NORTH. THE SOUTH WILL PROBABLY STAY DRY IN A DRIER FLOW NOT
AFFECTED BY THE LAKES.
IN AND OUT CLOUDS WILL CONTINUE FROM THE EFFECTS OF WEAK TROUGHS
PASSING AND DAYTIME HEATING.
THE MODEL THERMAL FIELDS ARE VERY CLOSE. ALL SUPPORT SLOW WARMING AS
THE CYCLONIC FLOW OVER THE AREA SLOWLY MOVES EAST. THE STATISTICAL
GUIDANCE SEEMS TO REFLECT THIS WELL. TO THE EXTENT THERE ARE
DIFFERENCES...A CONSENSUS OF THAT WILL BE USED.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
ISSUED AT 229 PM EDT TUE JUL 29 2014
GRADUALLY WARMER AND DRIER CONDITIONS ARE ANTICIPATED THROUGH THE
EXTENDED PERIOD AS THE STAGNANT UPPER TROUGH CENTERED OVER THE
REGION FINALLY LIFTS OUT LATE IN THE WEEKEND.
WITH THE UPPER TROUGH STILL IN THE AREA SATURDAY...WILL CARRY LOW
CHANCE POPS FOR SCATTERED AFTERNOON CONVECTION. THE SYSTEM BEGINS
TO PULL AWAY TO THE EAST SUNDAY WITH DRIER AIR FILTERING IN AS
HIGH PRESSURE BUILDS IN FROM THE WEST. UPPER PATTERN TRANSITIONS
INTO NORTHWEST FLOW BETWEEN A RIDGE OVER THE CENTRAL PLAINS AND
THE DEPARTING TROUGH TO THE NORTHEAST EARLY NEXT WEEK. ECMWF HINTING
AT POTENTIAL FOR A FRONT TO RIDE INTO THE OHIO VALLEY ON TUESDAY
BUT OP GFS KEEPING THE BOUNDARY FURTHER NORTH. WILL KEEP TUESDAY
DRY AT THIS POINT BUT WILL NEED TO CONSIDER POPS IF MODELS TREND
TOWARDS THE ECMWF SOLUTION IN THE COMING DAYS.
HIGHS RETURN INTO THE LOWER AND MIDDLE 80S DURING THE EXTENDED.
MUCH CLOSER TO AVERAGE HIGHS FOR EARLY AUGUST BUT STILL SLIGHTLY
BELOW NORMAL. UNDERCUT ALLBLEND TEMPS ON OVERNIGHT LOWS BY A
COUPLE DEGREES THROUGH THE PERIOD.
&&
.AVIATION /DISCUSSION FOR 291800Z TAF ISSUANCE/...
ISSUED AT 434 PM EDT TUE JUL 29 2014
2030Z UPDATE...FEW CHANGES TO ACCOUNT FOR WIDELY SCATTERED RADAR
TRENDS. ADDED IN VCSH TO KIND AND KBMG FOR THE NEXT FEW HOURS AND
TIMED IN A THUNDERSTORM FOR KLAF FROM 21-23Z BASED A RADAR.
PREVIOUS DISCUSSION FOLLOWS.
VFR CONDITIONS EXPECTED LARGELY THROUGHOUT THE PERIOD.
DESPITE A RELATIVELY SUNNY MORNING...CENTRAL INDIANA REMAINS UNDER
THE INFLUENCE OF AN UPPER TROUGH. A VFR CU FIELD WILL DEVELOP AS
CONVECTIVE TEMPS IN THE 70S ARE REACHED THIS AFTERNOON. WEAK
DISTURBANCE ALOFT DRIFTING INTO THE REGION FROM THE NORTH COMBINED
WITH WEAK INSTABILITY AND STEEP LOW LEVEL LAPSE RATES WILL
CONTRIBUTE TO ISOLATED CONVECTIVE DEVELOPMENT DURING THE LATE
AFTERNOON AND EARLY EVENING...ESPECIALLY AT KIND AND KLAF.
CONFIDENCE IN COVERAGE REMAINS LOW AND WILL KEEP ALL TERMINALS DRY
AT THIS TIME.
CU SHOULD SCATTER TONIGHT WITH REDEVELOPMENT BY MIDDAY WEDNESDAY
AS CONVECTIVE TEMPS ARE AGAIN REACHED. OTHER THAN BRIEF MVFR
VISIBILITIES AT OUTLYING TERMINALS TOWARDS DAYBREAK TUESDAY...
ESPECIALLY KBMG...VFR CONDITIONS WILL BE THE RULE. W/NW WINDS WILL
BE LIGHT TONIGHT AND WEDNESDAY.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...JK
NEAR TERM...JK
SHORT TERM...JK
LONG TERM....RYAN
AVIATION...SMF/RYAN
VISIT US AT HTTP://WWW.WEATHER.GOV/IND
FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jul 29, 3:40 AM EST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
440 AM EDT TUE JUL 29 2014
INZ021-028>031-035>049-051>057-060>065-067>072-300845-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
440 AM EDT TUE JUL 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
HAZARDS: NONE.
TIMING: NONE.
DISCUSSION: RAIN SHOWERS ARE POSSIBLE THIS AFTERNOON OVER THE
NORTHERN HALF OF CENTRAL INDIANA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME THROUGH
SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. STORMS ARE
NOT EXPECTED TO BE SEVERE AT THIS TIME...BUT LIGHTNING...GUSTY
WINDS AND BRIEF HEAVY RAIN ARE POSSIBLE WITH ANY STORM.
DISCUSSION: CYCLONIC UPPER FLOW WILL RESULT IN A DAILY THREAT OF
ISOLATED THUNDERSTORMS THROUGH MOST OF THE EXTENDED PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
In the hours before
Special weather statement, Jul 29, 5:47 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
647 PM EDT TUE JUL 29 2014
INZ039-047-048-292345-
HAMILTON-HANCOCK-MARION-
647 PM EDT TUE JUL 29 2014
...STRONG THUNDERSTORM ADVISORY FOR HAMILTON...NORTHWESTERN HANCOCK
AND EASTERN MARION COUNTIES UNTIL 745 PM EDT...
AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NOBLESVILLE...OR 20 MILES NORTH OF
INDIANAPOLIS...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
INDIANAPOLIS...
NOBLESVILLE...
CARMEL...
FISHERS...
LAWRENCE...
WILLIAMS CREEK...
MERIDIAN HILLS...
NORTH CROWS NEST...
CASTLETON...
CROWS NEST...
BROAD RIPPLE...
ROCKY RIPPLE...
GEIST RESERVOIR...
INDIANA STATE FAIRGROUNDS...
MCCORDSVILLE...
FORTVILLE...
CUMBERLAND...
WARREN PARK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3998 8586 3995 8587 3994 8582 3986 8574
3970 8613 4005 8625 4011 8624 4019 8605
TIME...MOT...LOC 2247Z 333DEG 15KT 4006 8610
NIELDFlood, Hamilton
- When
- July 29, 5:55 PM EST to 8:00 PM EST
- Where
- Hamilton County, 3.91 mi SE of Hortonville to 3.92 mi SE of Hortonville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.043, -86.114
Pea sized hail fell on State Road 32 in Westfield and up to 4 to 6 inches of water was ponded in the same location due to heavy thunderstorm rainfall.
Thunderstorm Wind, Marion
- When
- July 29, 6:36 PM EST
- Where
- Marion County, 0.03 mi W of Speedway
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 39.780, -86.251
WISH-TV relayed a report of trees down at 10th and Lynhurst Drive, due to damaging thunderstorm wind gusts.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Guam, July 29 to 31, 2014$1.0 million · 1 event
- Flash Flooding and Heavy Rain in Colorado, July 29, 2014$125,000 · 4 events
- Flash Flooding in Utah, July 29 to 31, 2014$60,000 · 6 events
- Wildfire in Georgia, July 29, 20141 injured · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 29, 201454 kt wind · 7 events
- Flash Flooding in Colorado, July 29 to 30, 20146 events
- Flash Flooding in Colorado, July 29, 2014$5,000 · 6 events
- Flash Flooding in Wyoming, July 29, 20144 events
- Flash Flooding in New Mexico, July 29, 2014$2,000 · 3 events
- Waterspouts in Gulf of Mexico, July 29, 20142 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 29, 20142 events
- Flash Flooding in Utah, July 29 to 30, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536942, 536955.